June 16, 1999
Medications: Pills for Diabetes
Question from Hong Kong:
I’m a Type 2, 29-year-old male and was diagnosed last month with a reading of 288. Now after a month of diet, exercise, and intake of a diabetes pill, my fasting reading has dropped to 86. I want to stop the medication to see if I can control just by diet and exercise; is this possible? I test my glucose frequently and all the readings fall in the range of non-diabetics. The problems that I’m having now is mainly constant numbness and tingling feeling of my legs and feet, no matter I’m walking or sitting down. I’m also still very thirsty all the time. But since my reading is normal does it mean that my body is not used to normal glucose level or am I having complications? If I can keep my glucose level normal all the time, does it reduce the chance of complications? My wife is not diabetic, but is my 2-year-old son likely to be diabetic also? I’m really have doubts to have another child because I’m afraid he or she will have diabetes. Am I worried too much about this?
Sounds like you are doing a great job with your diabetes management. Since the medication is working so well — we know that because your blood glucose levels are in the goal range — you should not stop it (yet). The tingling feelings in your feet and legs may get better if you keep your blood glucose in the goal range.
Your children will have an increased risk of getting diabetes, but not necessarily as children, but when they become adults. You should talk to your doctor about your concerns about having more children. There are worse things than diabetes to pass on to your children. It is a personal decision for you and your wife, but I would not let diabetes keep me from having children.
Additional comments from Dr. Quick:
Although it is not now appropriate for you to discontinue your diabetes pills, there is a reasonable chance that with continued efforts on your part to maintain a healthy meal plan, and doing lots of exercise, that you will see your blood sugars come down even more, with a tendency towards frequent hypoglycemia. If your blood sugars are frequently going below normal, talk to your physician about cutting the dose of your diabetes pill, perhaps to zero.